Diabetes Hypoglycemia

As diabetics we got the double whammy of worrying about diabetes hypoglycemia (low blood sugars) as well as hyperglycemia (high blood sugars), which I always felt was unfair. In this article Scott explains why hypoglycemia occurs and the risks frequent episodes of hypoglycemia may create.

Diabetics And Risk Of Hypoglycemia
By Scott William

Low blood glucose (hypoglycemia) is a common occurrence in patients who have diabetes. Hypoglycemia occurs when the blood glucose level drops too low to provide energy for the body and the brain. Hypoglycemia mainly occurs as a complication of insulin therapy, however some of the pills that are used in the treatment of diabetes may also cause hypoglycemia.

Commonest reason for development of hypoglycemia is a combination of excessive use of insulin and irregular diet. Often the diabetic person may be injecting insulin but not eating enough or in a timely manner and this can result in low blood sugar or hypoglycemia.

Common symptoms of hypoglycemia include hunger, nausea and vomiting. You may be confused with nervousness and develop shakiness from hypoglycemia. You may experience profuse sweating while experiencing an episode of hypoglycemia. Severe hypoglycemia may lead to confusion and even coma.

Hypoglycemia may also occur in sleep. This may happen if a diabetic person takes too much insulin at night, Symptoms of hypoglycemia that may occur in sleep may include nightmares, crying out spells. Sometimes the only finding is to discover your night pants, pajamas, or bed sheet to be wet from perspiration at night. Diabetic patients who experience hypoglycemia during night may be tired, irritable, or confused when they wake up.

When blood glucose begins to fall, glucagon, another hormone produced by the pancreas, signals the liver to break down glycogen and release glucose, causing blood glucose levels to rise toward a normal level. With repeated episodes of hypoglycemia this glucagon response to hypoglycemia may get blunted, making it harder for your glucose levels to return to the normal range. Also the warning symptoms of nausea, sweating, faintness may fail to occur with repeat episodes of hypoglycemia.

Repeated episodes of hypoglycemia can impair the body's ability to respond to low blood sugar in the future. This impairment can allow an individual to develop severe hypoglycemia in which they may lose consciousness, experience convulsions, fall into a coma, and suffer brain damage or even die.

Patients who are on insulin treatment should be aware of these potential complications. If you are taking insulin or other diabetic medications you should be aware of the risks of hypoglycemia. You should take the medication in the recommended doses. Do not compensate for a missed dose with double dose of medication. You should maintain strict dietary schedule so that episodes of hypoglycemia could be avoided.